



International Research Network for Low Carbon Societies 7th Meeting: Agenda

Towards an equitable low carbon development: a science policy dialog for COP21

June 15th-16th

Collège des Bernardins, 20, Rue de Poissy 75005 Paris, France

Hosted by

The French Ministry of Ecology, Sustainable Development, and Energy &
The International Research Center on Environment and Development (CIRED)

In Cooperation with

The Ministry of the Environment, Japan (MOEJ),

The French Environment and Energy Management Agency (ADEME) & the Chair «Long term modeling and sustainable development» (ENPC-Mines Paristech)















Presentation



The Low Carbon Society Research Network (LCS-RNet) has been established at the G8 environment ministers meeting at Kobe in may 2008. This platform gathers research teams from G8 countries and three big emerging countries (Brazil, India, China).

Its main added-value consists in the development of analysis and a shared understanding of the policy implications of national low carbon transitions. The LCS-RNet is based on long term mutual trust between research teams:

- Of high scientific level: they provided 14 lead authors of the Intergovernmental Panel on Climate Change (IPCC) and are involved in international experts networks addressing the links between climate change and development issues (Energy Modeling Forum, Deep Decarbonisation Pathways, Integrated Modeling Assessment Consortium);
- Involved in their own national expertise on climate negotiations: For example, research teams from emerging countries provide scientific support of trimestrial meeting of BASICS ministers.

The LCS-RNnet has developed international expertise and has made significant contributions to the international climate change debates through the organization of annual conferences between researchers and stakeholders; a strong presence at the annual Conference of the Parties (COP); and through summarizing the proceedings, conclusions and policy implications of their deliberations.

Objectives of the 7th Annual meeting

The 7th annual meeting of LCS-RNnet draws its significance in the context of COP 21. It will be an opportunity to contribute to the emergence of a common understanding on:

- the content of national policies leading to low carbon development;
- the way COP 21 could provide an international support to these policies thanks to « climate finance ».

This conference will address Intended Nationally Determined Contributions (INDCs) that individual countries will take under a global climate change agreement, and mechanisms to finance them beyond the Green Climate Fund. It will gather high level participants so as to discuss a common statement of the benefits of cooperation on climate policies, including equitable access to development.





Day 1

Agenda

9:00 Registration

9:30 Introductory Session (30min)

Welcome

| Laurence Monnoyer-Smith (High Commissioner for Sustainable | Development, French Ministry of Environment)

Introduction | Shuzo Nishioka (IGES) to the meeting | Jean Charles Hourcade (CIRED/chaire MPDD)

1st session: Visions of the transformation of the energy system

10:00 Plenary session (45min)

Chair: Stefan Lechtemböhmer (WI)

Keynote speakers: Bert Metz (European Climate Foundation)

Brent Wanner (IEA)

Rapporteur: Katharina Hillebrandt (WI)

Break

11:00 Parallel sessions (1h15)

1.1 A common goal, different national contexts

Chair: Nadia Maïzi (CMA/chaire MPDD)

Maria Rosa Virdis (ENEA) Stefan Lechtemböhmer (WI) Yu Wang (Tsinghua University) Marcelo Poppe (CGEE)

Rapporteur: Marcello Peronaci (ENEA)

1.2 Institutions and regulations: securing innovation and investment decisions

Chair: Christian Egenhofer (CEPS)

Jim Watson (UKERC) Lars J Nilsson (LUND University) Jesse Scott (IEA)

Rapporteur: Ioanna Ketsopoulou (UKERC)

12:15 Moving forward: INDCs and SDGs: funding challenges and benefits of the cooperation (45min)

Keynote speaker: François Moisan (ADEME)

Rapporteur: Béatrice Cointe (CIRED)

Lunch

2nd session: Spatial dynamics and decarbonization: A question of development patterns

14:00 Plenary session (45min)

Chair: Sergio La Motta (ENEA)

Keynote speakers: Jan Corfee Morlot (OECD)
Tomonori Sudo (JICA)

Rapporteur: Antoine Rivière (MEDDE)





14:45 Parallel sessions (1h15)

2.1 Urbanization and climate actions in cities

Chair: Claire Roumet (Energy cities)

Shobhakar Dhakal (Asian Institute of Technology) Matthias Wanner (WI)

Chin Siong Ho (UTM) Nicola Tollin (University of Bradford)

Rapporteur: Laurent Faucheux (CIRED)

2.2 Climate land-uses and rural development

Chair: Stéphane De Cara (INRA)

Bruno Dorin (CSH Delhi) Michael Obersteiner (IIASA) Donatella Spano (CMCC)

Rapporteur: William Dang (CIRED)

Break

16:15 Moving forward: INDCs and SDGs: funding challenges and benefits of the cooperation (1h)

Keynote speaker: Hermann Ott (WI) and a roundtable with the chairs of the morning sessions

Rapporteur: Béatrice Cointe (CIRED)

17:15 Close of Day 1

Dinner

Day 2

3rd session: The CBDR* principle revisited: from burden sharing to picking the benefits of cooperation



09:30 Plenary session (45min)

Chair: John Barrett (UKERC Co-director)

Keynote speaker: Marc Fleurbaey (Princeton University)

Discussants: Jean-Charles Hourcade (CIRED/ Chaire MPDD)

Subash Dhar (Technical University of Denmark)

Rapporteur: Takako Ono (IGES)

10:15 Bifurcations in development pathways (1h30)

Chair: Toshihiko Masui (NIES)

Franck Lecocq (CIRED)
Subash Dhar (Technical University of Denmark)
Andreas Schafer (UCL)

Rapporteur: Florian Leblanc (CIRED)





11:45 Moving forward: INDCs* and SDGs*: funding challenges and benefits of the cooperation (1h15)

Keynote speaker: Sébastien Treyer (IDDRI)
Rapporteur: Tomoko Ishikawa (IGES)

Lunch

4th session: Implications for COP21



14:00 Triggering the finance in an adverse context (1h)

Chair: Jean-Charles Hourcade (CIRED/Chair MPDD)

Keynote speaker: Nick Robins (UNEP Inquiry)

Discussants: Hikaru Kobayashi (Keio University/IGES)

Alfredo Sirkis (Centro Brasil no Clima)

Rapporteur: Christophe Cassen (CIRED)

15:00 Keynote address: Jean Jouzel (IPCC) (15min)

Break

15:30 What agreement for what benefits of a large climate alliance? (1h30)

Chair: Alfredo Sirkis (Centro Brasil no Clima)

Introductory talks: Armin Haas (IASS)

Roundtable: Paul Watkinson (MEDDE)

Alfredo Sirkis (Centro Brasil no Clima)
Jean-Charles Hourcade (CIRED/Chair MPDD)

Rapporteur: Aurélie Méjean (CIRED)

17:00 Launching of a declaration on COP 21: Jean-Charles Hourcade (15min)

^{*} INDCs: Intended Nationally Determined Contributions

^{*} SDGs: Sustainable Developpement Goals

^{*} CBDR : Common But Differentiated Responsibilities